| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Drug Allergy
January 2002


Q. Within the past ten years I have experienced an anaphylactic reaction to both penicillin and erythromycin. In the event an antibiotic medication is required in the future, what is the recommended drug of choice?

A. Drug allergy, severe in your case, is fairly common. The reactions usually occur after repeated exposure to the drug in question. Erythromycin is unrelated to penicillin, and therefore often used in cases of penicillin allergy. When someone has a true allergy to both of these drugs, other antibiotic groups must be used. The choice of a particular medication should be based on the specific bacteria being treated if it can be identified. For example, in a urinary tract infection, a sample is sent to the lab, the bacteria identified and tested as to its susceptibility to various drugs. This kind of testing would be especially useful to you, when appropriate. Avoiding the use of antibiotics when an infection is viral is also of clear importance.

http://www.nlm.nih.gov/medlineplus/ency/article/000819.htm

http://www.aaaai.org/aadmc/inthenews/news/2001archive/penicillin_hypersensitivity.html

Disclaimer Back to Ask the Medical Experts